Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 2:27 PM CDT for Butler County, Chase County, Greenwood County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 2:27 PM CDT (19:27 UTC)
- Expired
- May 31, 2017, 2:59 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:48 PM CDT | TORNADO | 5 Ese Cassoday, KS | DELAYED REPORT FROM EMERGENCY MANAGER REPORTING MULTIPLE FUNNELS AND 4 TO 5 BRIEF ROPE TORNADOES WITH THE LONGEST LASTING 30 SECONDS IN AN OPEN FIELD. TIME IS APPROXIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WUUS53 KICT 311927
SVRICT
KSC015-017-073-312030-
/O.NEW.KICT.SV.W.0114.170531T1927Z-170531T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
227 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in east central Kansas...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
* Until 330 PM CDT
* At 227 PM CDT, a severe thunderstorm was located 12 miles east of
Burns, or 19 miles southeast of Florence, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cassoday.
This includes Interstate 35 between Mile Markers 89 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9678 3816 9674 3809 9629 3787 9639
TIME...MOT...LOC 1927Z 282DEG 23KT 3806 9667
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
COOK2 follow-up statements
588
WWUS53 KICT 311948
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
248 PM CDT WED MAY 31 2017
KSC017-311958-
/O.CAN.KICT.SV.W.0114.000000T0000Z-170531T2030Z/
Chase KS-
248 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central, southeastern and east central Kansas.
LAT...LON 3787 9639 3798 9664 3809 9660 3809 9629
TIME...MOT...LOC 1948Z 282DEG 23KT 3803 9652
$$
KSC015-073-312030-
/O.CON.KICT.SV.W.0114.000000T0000Z-170531T2030Z/
Butler KS-Greenwood KS-
248 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN BUTLER AND NORTHWESTERN GREENWOOD COUNTIES...
At 248 PM CDT, a severe thunderstorm was located 19 miles northwest
of Eureka, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Butler and northwestern Greenwood Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9639 3798 9664 3809 9660 3809 9629
TIME...MOT...LOC 1948Z 282DEG 23KT 3803 9652
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
DARMOFAL538
WWUS53 KICT 311959
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
259 PM CDT WED MAY 31 2017
KSC015-073-312008-
/O.CAN.KICT.SV.W.0114.000000T0000Z-170531T2030Z/
Butler KS-Greenwood KS-
259 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER AND
NORTHWESTERN GREENWOOD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central, southeastern and east central Kansas.
LAT...LON 3787 9639 3798 9664 3809 9660 3809 9629
TIME...MOT...LOC 1954Z 282DEG 23KT 3802 9644
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 31, 12:41 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1241 PM CDT Wed May 31 2017 .SHORT TERM...(Today through Friday night) Issued at 321 AM CDT Wed May 31 2017 A weak diffuse frontal boundary continues to be located from generally KSLN southeast to KCNU. Isolated storms continue to develop along this weak boundary over SE KS and some over South Central KS. Expect the isolated/widely scattered storms to become a little more numerous for the early morning hours across South Central KS as weak mid level warm advection and isentropic lift again increases across the forecast area. This will lead to a general increase in the coverage by around sunrise, with elevated instability around 500-1000 j/kg leading to some thunderstorms. After the morning convection wanes by noon. NW mid level flow will slowly begin to shift east of the area by this evening, but before it does, impulses in the flow are expected to drop southeast across the area this afternoon. A return of warmer southerly flow, to the west of the impulse, will lead to increased low level moisture advection and will in effect sharpen the convergence along the quasi- stationary boundary still expected to be located from KRSL to KSGF this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn- convergence increasing along this boundary late this afternoon. So think scattered showers/thunderstorms will develop for the afternoon hours as convergence increases and lift increases from the NW flow impulse. With MLCAPE values potentially climbing to around 1500-2000 j/kg during max heating, and bulk shear similar to yesterday of 30- 35 kts, think some severe storms look possible across portions of Central KS and areas northeast and east of Wichita. Could see some rotating storms early on, which may lead to a large hail threat, but as storms congeal into a broken cluster of storms, the main threat will gradually transition to a damaging wind threat. Propagation vectors seem to suggest convection that develops in Central KS will drop south-southeast during the evening hours, towards highway 54/400 and the Flint HIlls. So portions of the Flint Hills and even the Wichita metro area, may see thunderstorms roll into area late this evening. Think convective chances will end from west to the east as tonight progresses, as increasing warm air aloft will lead to increasing inhibition for storm development. Could see a lull in the showers for most of Thu, as the warm advection pushes the warm front well northeast of the area. Some model differences on how the daytime hours Thu will play out, with the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a weak impulse in the southerly flow will lead to increasing chances of showers and thunderstorms for southeast KS for Thu afternoon/evening. Prefer to go with the drier solution for now and keep things dry for most of Thu. Storm chances look to return to the region for Fri as impulses in the weak southwest flow continue to rotate NE into the forecast area. Increasing low level moisture will lead to periodic chances of showers and thunderstorms, as the lift increases. Severe chances for the end of the week look fairly low given the weak shear pattern, but some moderate instability may lead to a few strong storms. .LONG TERM...(Saturday through Tuesday) Issued at 321 AM CDT Wed May 31 2017 A cold front looks to drift south into Central KS for early Sat, with the front lingering across the area for most of Sat through Sat night. This will lead to scattered showers and thunderstorms for most of the area. The frontal boundary looks to drop south of the area for Sunday, which may lead to a break from the thunderstorms for Sunday. But upslope flow on the backside of the front may lead to convection developing across the high plains for Sun night through Mon. This convection may drop E-SE into western sections of the forecast area for the beginning of the week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 64 86 66 / 30 40 10 10 Hutchinson 86 63 86 65 / 40 40 10 10 Newton 84 63 85 65 / 40 50 10 10 ElDorado 84 64 85 65 / 40 40 20 10 Winfield-KWLD 87 65 86 66 / 30 30 10 10 Russell 84 62 87 63 / 40 50 10 10 Great Bend 86 62 86 63 / 40 50 10 10 Salina 84 64 87 66 / 40 50 20 10 McPherson 84 63 86 64 / 40 50 10 10 Coffeyville 86 63 85 65 / 30 30 20 10 Chanute 84 63 85 65 / 40 40 30 10 Iola 83 63 84 65 / 40 40 30 0 Parsons-KPPF 84 64 85 65 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, May 31, 1:47 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 147 PM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 147 PM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon into the early evening across parts of central, south central and southeast Kansas. The greatest risk for large hail to quarter size and 60 mph winds will exist along and northeast of an Ellsworth to Wichita to Sedan line. The severe threat may evolve into a damaging wind threat as the thunderstorms congeal into a complex of storms late this evening. Heavy rainfall and localized flooding will also increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and early evening, mainly northeast of a line from Ellsworth to Wichita to Sedan. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 31, 1:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND GST 2 NNW PARSONS 37.36N 95.28W
05/31/2017 E50 MPH LABETTE KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 31, 2:00 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service WICHITA KS
200 PM CDT WED MAY 31 2017
KSZ068-311930-
Harvey KS-
200 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Significant Weather Advisory for...
Harvey County in south central Kansas...
* Until 230 PM CDT
* At 158 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Newton...moving northeast at 15
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Newton, Hesston, Halstead, North Newton, Sedgwick, Walton and
Newton Airport.
LAT...LON 3792 9717 3792 9754 3805 9767 3817 9768
3817 9716
TIME...MOT...LOC 1900Z 228DEG 13KT 3803 9734
COOKLocal storm report, May 31, 2:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E1.75 INCH HARVEY KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 31, 2:05 PM CDT, 22 minutes before
Special Weather Statement National Weather Service WICHITA KS 205 PM CDT WED MAY 31 2017 KSZ052-053-069-311930- Butler KS-Marion KS-Chase KS- 205 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 230 PM CDT * At 203 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Burns, or 11 miles southeast of Florence...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Burns, Cassoday, Matfield Green and Wonsevu. LAT...LON 3801 9693 3819 9691 3821 9656 3794 9659 TIME...MOT...LOC 1905Z 275DEG 12KT 3810 9683 COOK
Local storm report, May 31, 2:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E0.88 INCH HARVEY KS TRAINED SPOTTER
HAIL FOR 5 TO 10 MINUTES.
&&
KEDLocal storm report, May 31, 2:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 ENE NEWTON 38.07N 97.26W
05/31/2017 E1.25 INCH HARVEY KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 45 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 37 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 35 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.